question-icon

Will hypokalemia causes muscular strength or dystrophy?

default
Posted on Tue, 19 May 2015
Question: Hi Doc, do you think hypokalemia causes muscular strength or even muscullar distrophy ? My son has a hypokalemia caused by renal tubular acidosis, now he has a difficulty to walk, but after I red muscullar distrophy I really confuse if he tends to muscullar distrophy. The lab test shows that only Kalium in his blood still a bit lower than the standard, it 2.9 mmol/L from 3.5-5.1 as normal.
doctor
Answered by Dr. Praveen Tayal (4 hours later)
Brief Answer:
Can cause decreased muscle strength.

Detailed Answer:
Hello,
Thanks for posting your query.
The low levels of potassium are responsible for causing a decrease in muscle strength. It is not responsible for muscular dystrophy which is a genetic or autoimmune disorder.
In your son's case, the persistent decrease in serum potassium levels has caused a loss of muscular strength. Increasing the potassium levels to near normal with proper supplements and fluid replacement will help him in regaining the lost muscle strength.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Praveen Tayal (15 hours later)
Dear Dr. XXXXXXX Tayal,

I show your answer to my son and he is so glad to hear your explanation.

One information I got from my colleague due to muscullar weakness of how to help my son able to walk is taking Cargesic, it is like anthipirethic I think, and after two days consuming 3x1 tablet of it per day he told me that he can walk better.
The question is how Cargesic work in this case ? Or is it only a psycological aspect ?
What is the consequency of taking Cargesic for whom who has a hypokalemia ?

Regards,

XXXX - Indonesia
doctor
Answered by Dr. Praveen Tayal (6 hours later)
Brief Answer:
It will not correct muscle weakness.

Detailed Answer:
Hello.
Thanks for writing again.
Cargesic tablet cannot help in reducing hypokalemia or muscle weakness. It can decrease the pain sensation only. It may act psychologically.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12162 Questions

premium_optimized

The User accepted the expert's answer

Share on
Will hypokalemia causes muscular strength or dystrophy?

Brief Answer: Can cause decreased muscle strength. Detailed Answer: Hello, Thanks for posting your query. The low levels of potassium are responsible for causing a decrease in muscle strength. It is not responsible for muscular dystrophy which is a genetic or autoimmune disorder. In your son's case, the persistent decrease in serum potassium levels has caused a loss of muscular strength. Increasing the potassium levels to near normal with proper supplements and fluid replacement will help him in regaining the lost muscle strength. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal